Weight Gain and Arthritis After Valve Replacement

Help Support ValveReplacement.org:

rich01

Well-known member
Joined
Aug 23, 2018
Messages
270
Location
Virginia US
I had TAVR, so the antibiotics I was given are probably different than those given to surgical patients, but I'm thinking there is likely a similarity of results.

Has anyone gained significant weight after valve replacement? About 2 weeks after my valve replacement, I suddenly became hungry all the time. I would get a sensation in my stomach that was similar to hunger and if I ate a lot of food, it would go away, for a little while.

I thought it was from Plavix, as I didn't have the problem before Plavix. After 6 months I was able to stop Plavix, but I still get the feeling in my stomach. My weight has crept up 35 lbs since last November. I have tried repeatedly to lose weight and been unsuccessful. I am 2 days into my diet and need to stick to it this time, but don't have any reason to think it will be any different from the last several tries.

This morning I had an idea. Could it be that the antibiotics used could have "messed up" my gut biome? I also found an article that showed heparin caused weight gain in rats. So I'm curious if others have experienced stomach problems or weight gain after valve replacement. I'm going to try rebuilding my gut biome and see if that makes a difference.

Another thing that happened coincidentally is severe arthritic pain in knees and hips. Again, I thought it was related to Plavix, but the pain didn't go away after stopping it. I had also stopped taking fish oil during the time I was on Plavix and restarted after I stopped Plavix. It helped slightly, but the arthritic pain is severe now and only mild discomfort before valve replacement.

Anyone have a similar experience?
 

tom in MO

Well-known member
Joined
Jan 17, 2012
Messages
1,381
Location
MO USA
I have had no similar experience. My weight did not rise after surgery. It dropped a little due to more activity and cardio rehab.

However, I would suggest that gaining weight in response to trauma is a pretty typical human response, especially when the trauma reduces your activity.

More problems with arthritis after gaining 35lbs is to be expected especially with knees and hips. If you are less active, this also exacerbates arthritis.

I find the more I move, the more it hurts, but the more I can move. Sitting more and being less active due to your heart surgery can be bad for you especially the hips and back. I found that certain chairs are worse than others. I do my cardio rehab exercises in the morning and this helps my agility throughout the day. Stretching routinely to address certain problems (e.g. back) can be helpful too. I try to move at least every 60 min for about 5 min.
 

rich01

Well-known member
Joined
Aug 23, 2018
Messages
270
Location
Virginia US
I am just as active now as before valve replacement, so it's not activity. And the arthritis started within a few weeks of TAVR. Antibiotics was one idea, but with TAVR a catheter is inserted into femoral artery. Maybe that has something to do with it. Or maybe the Plavix and aspirin caused a stomach problem.
 

leadville

Premium Level User
VR.org Supporter
Joined
Aug 28, 2017
Messages
330
Location
Greater Manchester, England
I think you might be on the right track with your gut.

your leptin and ghrelin hormones could be out of whack, look into how and where they are produced

If you are getting hunger signals but have eaten then something is affecting the signalling
 
Last edited:

rich01

Well-known member
Joined
Aug 23, 2018
Messages
270
Location
Virginia US
About 3 weeks after my OP, my stomach problem went away along with the incessant hunger. I was able to get back on the diet I was following last year with no problem - no cravings, no hunger.

The problem started right after I had TAVR and lasted for 9 months. It was very noticeable when the problem went away because I suddenly had to tell myself when it was time to eat. All I came up with was possibly the vagus nerve was affected by the TAVR procedure or Plavix caused the stomach problem and it took a few months after stopping it for my stomach to heal.
 
Top